“Within 4 days of starting Paxil I was experiencing racing thoughts and was extremely suicidal.”
So that some of this makes sense, at the age of 7, I was hospitalized with an unknown virus that attacked my major organs. Although I recovered quite well given the severity of the illness, I was left with minor liver damage and it was noted in my medical records that I was very medication sensitive. I repeatedly told each psychiatrist I saw about the liver damage.
In 1999 at the age of 14 I was admitted to aN adolescent psychiatric unit for depression and suicidal ideation. One day later I was prescribed the antidepressant Prozac and addictive anti-anxiety drug Klonopin by a psychiatrist who I’d never even met. After my first dose of both drugs and for the next few weeks I felt like I was drunk, I could barely walk and was unable to stay awake. I was kept on these drugs for 3 months, in that time I began to self-injure and was kicked out of public high school because of repeatedly falling asleep in class, until I complained to my psychiatrist of severe memory loss, he had me quit both cold turkey and begin Paxil.
Within 4 days of starting Paxil I was experiencing racing thoughts and was extremely suicidal. When my psychiatrist found this out he quickly diagnosed me as bipolar and put me on Tegretol and Risperdal. I was pulled off the Tegretol 2 weeks later due to extreme dizziness. I was told that Risperdal was aN antidepressant and at that time I was one extremely physically ill 15 year old kid and in no position to question my doctor.
After 2 months of continual nightmares caused by Risperdal I began to experience a horrible (for anyone yet alone a teenager) side effect, my body started to act like I was pregnant! My period stopped and I began to lactate. I was taken off the Risperdal and given Effexor, which made me suffer from severe insomnia and agitation and was given Trazadone to help me sleep. At this time my psychiatrist was moving out of state and my mom chose a new one for me, neither she nor I knew he specialized in ADHD. I was then given Ritalin and told my anxiety and drug induced agitation was actually a sign of ADHD.
I took only one pill of Ritalin and spend the rest of the day curled in a ball on my bed unable to move because of extreme stomach pain. When my psychiatrist found out I’d only taken that one dose he admonished me for not giving it time to work and gave me a prescription for Dipresamine. I had a severe allergic reaction, my arms and legs were covered in a rash which then turned into hives and I started having trouble breathing. My mom called the psychiatrist. After a 4 hour wait he returned the call and began to yell at my mom for calling and bothering him, he finally told her to not give me any more Dipresamine and he’d phone the pharmacy with a prescription for Zoloft.
After I recovered from the reaction I started the Zoloft, within an hour of taking it began to throw up and continued to for a few hours, this repeated with each dose of Zoloft I took and I stopped taking it after a week. At this time a therapist I was seeing recommended a certain psychiatrist for me to see. I met with him and he prescribed Depakote. I told him I wouldn’t take medicines that required blood tests and he assured me I didn’t need them on Depakote (I now know that isn’t true).
After 3 weeks I felt like a zombie and began having hallucinations, hand tremors, and had gained a lot of weight. I asked the psychiatrist if Depakote could be causing it all and he told me absolutely not. He went on to say what I was obviously developing schizophrenia and gave me a prescription for Risperdal (yes, he did know of my previous bad reaction) which I never took.
A few days later my cousin who is a nurse’s assistant came to have dinner with me and my parents. We started talking and I told her about the weird problems and the hallucinations. When she’d heard everything, her exact words were “I’m taking you to the emergency room, NOW!” She took me to the hospital that she worked at and had a doctor she knew in the ER examine me. He ordered the first ever lab tests done on me, and told me that my liver enzymes were high and I had a dangerous level of Depakote in my body, and that if I continued to take the Depakote I would likely go into liver failure within a few weeks.
After being told to go to my regular doctor in a few weeks to have liver enzymes checked again, and to return immediately if I got worse, I was sent home and promptly threw the rest of the Depakote in the trash. It took over 3 months for the hallucinations, weight gain, and hand tremors to go away. My liver enzymes went down, but they never returned to what they had been before I’d taken the Depakote. I’ve been told that my liver functions at about 70% of what a healthy liver does, a large part of that damage is from the Depakote.
I’d like to say that was the end of my experience with psychiatric drugs, but I hadn’t quite learned my lesson. Recently another therapist insisted I see a psychiatrist, who gave me Buspar. Buspar is advertised as the only nonaddicting anti-anxiety drug. After taking it for 11 days I felt dulled and slowed so I stopped taking it. I suffered through 3 days of withdrawals including headaches, dizziness, lose of coordination, insomnia, and severe muscle aches. Now, I’ve learned my lesson!
I was told I had ever disorder imaginable, including schizophrenia, and that my future was long term hospitalization. I proved them wrong. I entered an alternative program funded by the public school district where we were considered to be public school students but attended class at a separate location from the public high school. In May 2003, I graduated with a 3.97 GPA, the highest in the alternative program, had a class rank of 13 out of 350 students at the public high school, and was chosen to give a speech at my graduation ceremony.
In August I’m starting college at a small liberal arts college in the Midwest and planning to become a special education teacher for children with behavior disorders.
1,288 total views, no views today